Alert archive / Kansas / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Goodland, KS

January 14, 201813 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Jan 14, 2018, 2:38 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Jan 15, 2018, 6:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2018, 2:38 PM CST (20:38 UTC)
In effect from
Jan 15, 2018, 6:00 PM CST
Expired
Jan 16, 2018, 11:00 AM CST
In force
17 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS43 KGLD 142038
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
138 PM MST Sun Jan 14 2018

...Dangerously cold temperatures and wind chill readings expected
Monday night and Tuesday morning...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152045-
/O.NEW.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
138 PM MST Sun Jan 14 2018 /238 PM CST Sun Jan 14 2018/

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM MST /6 PM CST/ MONDAY
TO 11 AM MST /NOON CST/ TUESDAY...

* WHAT...Near or below zero temperatures and wind chill readings
  as low as -15 to -25 degrees.

* WHERE...The entire Tri-State region.

* WHEN...Sunset Monday evening through late Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must be outside Monday evening and Tuesday morning, dress 
in multiple layers and remember to adequately protect your head, 
face, hands, and feet, where frost bite can occur in less than 30 
minutes. Additionally, take necessary precautions to shelter pets
and protect livestock.

$$

Vincent
6 follow-up statements
122 
WWUS43 KGLD 150616
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1116 PM MST Sun Jan 14 2018

...Dangerously cold temperatures and wind chill readings expected
Monday night and Tuesday morning...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
/O.CON.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1116 PM MST Sun Jan 14 2018 /1216 AM CST Mon Jan 15 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 PM MST /6 PM CST/
MONDAY TO 11 AM MST /NOON CST/ TUESDAY...

* WHAT...Near or below zero temperatures and wind chill readings 
  as low as -15 to -25 degrees. 

* WHERE...The entire Tri-State region.

* WHEN...Sunset Monday evening through late Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. If you must be outside
overnight or this morning, dress in multiple layers and remember 
to adequately protect your head, face, hands, and feet, where 
frost bite can occur in less than 30 minutes. Additionally, take 
necessary precautions to shelter pets and protect livestock.

$$
967 
WWUS43 KGLD 151115
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
415 AM MST Mon Jan 15 2018

...Dangerously cold temperatures and wind chill readings expected
tonight into Tuesday morning...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151900-
/O.CON.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
415 AM MST Mon Jan 15 2018 /515 AM CST Mon Jan 15 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 PM MST /6 PM CST/
THIS AFTERNOON TO 11 AM MST /NOON CST/ TUESDAY...

* WHAT...Expected. Wind chills as low as 15 below to almost 25
  degrees below zero will cause frostbite in as little as 30 
  minutes to exposed skin.

* WHERE...The entire Tri-State region.

* WHEN....Sunset this evening through late Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
282 
WWUS43 KGLD 151730
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1030 AM MST Mon Jan 15 2018

...Dangerously cold temperatures and wind chill readings expected
tonight into Tuesday morning...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160600-
/O.CON.KGLD.WC.Y.0002.180116T0000Z-180116T1800Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1030 AM MST Mon Jan 15 2018 /1130 AM CST Mon Jan 15 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 PM MST /6 PM CST/
THIS AFTERNOON TO 11 AM MST /NOON CST/ TUESDAY...

* WHAT...Expected. Wind chills between 15 and 24 degrees below
  zero will cause frostbite in as little as 30 minutes to exposed
  skin.

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas, west central Kansas and southwest Nebraska.

* WHEN....This evening through late Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
341 
WWUS43 KGLD 160544
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1044 PM MST Mon Jan 15 2018

...Dangerously cold temperatures and wind chill readings expected
tonight into Tuesday morning...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161400-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-180116T1800Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1044 PM MST Mon Jan 15 2018 /1144 PM CST Mon Jan 15 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON
CST/ TUESDAY...

* WHAT...Expected. Wind chills between 15 and 24 degrees below 
  zero will cause frostbite in as little as 30 minutes to 
  exposed skin. 

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas, west central Kansas and southwest Nebraska. 

* WHEN....This evening through late Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
292 
WWUS43 KGLD 161222
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
522 AM MST Tue Jan 16 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161800-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-180116T1800Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
522 AM MST Tue Jan 16 2018 /622 AM CST Tue Jan 16 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON
CST/ THIS MORNING...

* WHAT...wind chills of 15 to 25 below are occurring. The cold 
  wind chills will cause frostbite in as little as 30 minutes to 
  exposed skin.

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas, west central Kansas and southwest Nebraska.

* WHEN....through this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
673 
WWUS43 KGLD 161700
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1000 AM MST Tue Jan 16 2018


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161800-
/O.CAN.KGLD.WC.Y.0002.000000T0000Z-180116T1800Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1000 AM MST Tue Jan 16 2018 /1100 AM CST Tue Jan 16 2018/

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill readings of 15 degrees below zero or colder are no
longer expected. Therefore, the Wind Chill Advisory has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 1:12 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 14, 1:12 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1212 PM MST Sun Jan 14 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 318 AM MST Sun Jan 14 2018

Forecast concerns will be the temperature forecast through Tuesday
which includes very cold chill temperatures Monday night into
Tuesday, and the chance of snow through tonight into Monday.
Satellite showing a progressive flow through the central Pacific
before becoming amplified from the eastern Pacific into the western
Atlantic. High amplitude ridge near the west coast of North America
has become slightly more amplified from yesterday.

Models started out fine at the jet level. Models were close on the
mid levels with the Ukmet and Ecmwf doing slightly better,
especially with the western ridge. The Canadian and Sref started out
the best on the low level thermal.

Today...Have been getting precipitation during the night as a result
of a left front quadrant of the mid and upper level jet on top of a
mid level baroclinic zone. Jet moves east through the morning with
it being just east of the area late in the morning. This
precipitation has been decreasing in coverage and intensity as the
night has progressed. Looks like it will be done by the beginning of
the day so will not include any precipitation this morning.

It looks like there will be more cloud cover around than previous
anticipated. That plus the newer guidance not as warm earlier, I did
lower the maxes just a little.

tonight through Monday night...Models are consistent in bringing in
the right rear quadrant of northern jet late tonight and affecting
the northeast portion of my area. The models then take that lift
south and west through the day and then south of the area by late
evening. Rather strong mid and upper level forcing moves across the
area through early evening. The problem as shown yesterday is that
the theta-e lapse rates are not great. Models are consistent in
their qpf field and because of the lack of instability, the amounts
should stay light. The winds do pick up late in the night into the
day and should cause some minor blowing of the snow.

Then the focus turns to how cold to make it Monday night and how
much colder the wind chill readings will be. Per collaboration with
neighbors, it was noted that the models are clearing the
moisture/cloud cover at all levels a lot faster and further south
and west than what they were showing 24 hours ago.

Models also consistent in bringing in the nose of 1048 to 1051 mb
high into my central and eastern portion of my area by 12z Tuesday.
The Canadian continues to be the coldest model and is colder than
yesterday and has subzero readings across my entire area. The FB
mins came in about the same or slightly cooler than previous run but
still appear to be too warm. MOS mins are cooler than the blend.

There will not be a lot of wind but enough with these subzero
temperatures to create very cold wind chill temperatures. With the
current winds and lows expected, much of the area looks like it will
need a wind chill advisory. However, it will not take much for
warning criteria to be met in the northeast half of the area.
Collaboration agreed that a highlight will be needed but to hold off
on doing so at this time. However will start messaging this event.
Day shift will have to take another close look at this.

Tuesday/Tuesday night...Cold wind chills continue in the morning.
Models bring in the left front quadrant of a northeast to southwest
jet into our area during the last half of the day. That jet moves
east of the area by late evening. How much will it warm up. Kept the
builder maxes except for the eastern zones which I lowered a little
bit considering the very cold start expected in that area.

.LONG TERM...(Wednesday through Saturday night)
Issued at 202 AM MST Sun Jan 14 2018

Wednesday-Friday: Most models have come into better agreement on
track of shortwave trough Wed night through Thursday night keeping
it over the Northern Plains. The differences that are there do not
make a significant impact on expected sensible weather over our CWA.
With this in mind we are anticipating split flow and rising heights
Wednesday through Thursday, followed by flow Friday. This will
support dry conditions and a warming trend. I trended highs up a
little Friday, and could still see us reaching 60F or warmer
depending on daytime clearing and magnitude of WAA in southwest
flow.

Saturday-Saturday night: A deeper trough is shown to build over the
Western US then deepen as it crosses the Rockies into the Plains.
There is considerable variation on the evolution of this
trough/upper low, but GFS/GEM do alight over our CWA at least
Saturday afternoon and Saturday night showing the potential for
accumulating snow (maybe even moderate accumulations depending on
track/timing). This is still pretty far out and ECMWF is much less
supportive of any kind of precip, so I trended PoPs back from model
consensus some. This still introduces high chance PoPs in our north
and east (favored areas in GFS/GEM). This pattern will need to be
monitored, but I suspect due the progressive track predictability is
going to be limited until we are much closer in time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1039 AM MST Sun Jan 14 2018

VFR conditions are expected with a possibility of lowering to MVFR
with light snow and lower clouds between 05-13Z as a colder
airmass moves into the region overnight and early Monday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...DR
AVIATION...LOCKHART
Hazardous weather outlook, Jan 14, 4:39 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
339 AM MST Sun Jan 14 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
339 AM MST Sun Jan 14 2018 /439 AM CST Sun Jan 14 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Widespread light snow is expected tonight across much of the area. North
to northeast winds will increase into the 10 to 20 mph range with gusts
to around 25 mph. This will cause some blowing and drifting of the snow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

On Monday, light snow will continue until early afternoon. North to
northeast winds of 15 to 25 mph with gusts to around 30 mph will
continue to cause blowing and drifting of the snow.

From Monday night into early Tuesday, wind chill temperatures will
drop into the 10 to 25 below zero range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Wind Chill Advisories in Kansas, 2018Wind Chill Advisories in Colorado, 2018Wind Chill Advisories in Nebraska, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.